Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 233, NWS Des Moines, IA

July 27, 2007Clarke County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 27, 2007, 12:35 AM CDT for Clarke County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2007, 12:35 AM CDT (05:35 UTC)
Expired
Jul 27, 2007, 1:03 AM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Clarke County, IA

The radar

The Des Moines radar (KDMX), 75 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 270535
SVRDMX
IAC039-270615-
/O.NEW.KDMX.SV.W.0233.070727T0535Z-070727T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1235 AM CDT FRI JUL 27 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 115 AM CDT

* AT 1231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR OSCEOLA...OR ABOUT 35 MILES
  SOUTH OF DES MOINES...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOODBURN BY 1255 AM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 26 AND 43.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4116 9357 4090 9357 4091 9393 4117 9381
TIME...MOT...LOC 0535Z 303DEG 22KT 4106 9375

$$

MOYER
2 follow-up statements
000 
WWUS53 KDMX 270550
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1249 AM CDT FRI JUL 27 2007

IAC039-270615-
/O.CON.KDMX.SV.W.0233.000000T0000Z-070727T0615Z/
CLARKE IA-
1249 AM CDT FRI JUL 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR EASTERN CLARKE COUNTY...

AT 1248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WOODBURN...OR ABOUT 39
MILES SOUTH OF DES MOINES...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN CLARKE COUNTY AT 100 AM CDT

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 26 AND 43.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

REPORT WIND IN EXCESS OF 50 MPH OR STORM DAMAGE BY CALLING LOCAL LAW 
ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL 
WEATHER SERVICE.

LAT...LON 4116 9357 4090 9357 4091 9393 4117 9381
TIME...MOT...LOC 0549Z 307DEG 33KT 4101 9362

$$

MOYER
000 
WWUS53 KDMX 270603
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
103 AM CDT FRI JUL 27 2007

IAC039-270613-
/O.CAN.KDMX.SV.W.0233.000000T0000Z-070727T0615Z/
CLARKE IA-
103 AM CDT FRI JUL 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLARKE COUNTY IS
CANCELLED...

AT 101 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4116 9357 4090 9357 4091 9393 4117 9381
TIME...MOT...LOC 0603Z 307DEG 33KT 4093 9348

$$

MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:55 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 26, 9:55 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
955 PM CDT THU JUL 26 2007

.SHORT TERM /TONIGHT/...

MCS MOVING ESE THROUGH NORTH CENTRAL IA ATTM AND HAS HAD A HISTORY
OF ISOLATED WIND GUSTS IN EXCESS OF 60 MPH. KDMX RADAR SHOWING 65 TO
70 KTS A COUPLE THOUSAND FEET OFF THE SURFACE OVER CENTRAL IA...BUT
SEEMS TO BE RIDING OVERTOP THE COLD POOL PUSHING OUT AHEAD OF
CONVECTIVE LINE. RAINFALL HAS BEEN HEAVY...AT RATES NEAR 2 INCHES
PER HOUR. SO FAR...THE LINE IS MOVING FAST ENOUGH TO PRECLUDE
FLOODING ISSUES OTHER THAN MINOR URBAN FLOODING. APPEARS THAT AREAS
NORTH OF I-80 HAVE THE BEST SHOT OF GETTING RAIN OVERNIGHT...WHILE
SHORTWAVE DROPPING SOUTHEAST PULLS PRECIPITATION EAST. CONFIDENCE IS
LOW REGARDING HOW LONG THE WESTERN END OF PRECIPITATION WILL HOLD
TOGETHER...BUT ODDS ARE THAT IT WILL FALL APART...LEAVING SW IA WITH
LITTLE TO NO RAIN. HAVE UPDATED FORECAST TO REFLECT THESE CHANGES.

...FROM PREVIOUS DISCUSSION...

IN LONGER TERM TIMING COMES TOGETHER WITH ENDING OF PRECIPITATION ON
FRIDAY AFTERNOON AS FRONT TRACKS INTO THE GREAT LAKES AND UPPER
RIDGE BUILDS WEST OF THE AREA AGAIN.  SURFACE HIGH REMAINS OVER
UPPER MIDWEST FROM EASTERN CANADA INTO CENTRAL PLAINS.  ONLY MINOR
WAVES MOVE THROUGH THE FLOW OVER THE WEEKEND AND MUCH OF NEXT WEEK.
BY THURSDAY UPPER RIDGE BREAKS DOWN AND POTENT SHORTWAVE MOVES
THROUGH THE AREA WITH SURFACE FRONT DRIVING SOUTHEAST THROUGH THE
STATE.  AFTER FRONTAL PASSAGE WARMEST AIR DIVERTED WEST AND NORTH OF
CWA UNTIL MIDWEEK NEXT WEEK.  SEASONAL TEMPERATURES WITH HIGHS IN
THE 80S AND LOWS IN THE 50S AND 60S.
&&

.AVIATION 27/00Z...
THUNDERSTORMS ARE EXPECTED TO AFFECT THE NORTHERN TAF SITES 02Z-06Z.
THIS WILL LIKELY BE A FAIRLY SOLID LINE WITH A WELL DEFINED GUST
FRONT AND BRIEF IFR CONDITIONS NORTH OF KFOD-KALO. S OF THIS AREA
AFTER 06Z...LINE IS EXPECTED TO BE MORE SCT-BKN. FROPA AT KDSM IS
EXPECTED TO AROUND 09Z. SIGNIFICANT LOW LEVEL MOISTURE IS IN PLACE
SO LOW CLOUDS ARE WILL BE LIKELY AFTER THE CONVECTION ENDS AND FOR
SOME DISTANCE BEHIND THE COLD FRONT. MDT LOW-LEVEL WINDS SHOULD KEEP
THIS IN MVFR CATEGORY THOUGH SOME TEMPORARY CIGS UP NORTH COULD GO
BELOW 010. CLOUDS SHOULD SCATTER OUT FRI MORNING UP NORTH AND BY
AFTN AT SRN SITES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...MOYER
LONG TERM...FORSTER/37/27/7
Hazardous weather outlook, Jul 26, 10:10 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1010 PM CDT THU JUL 26 2007

IAZ023>028-033>039-044>050-057>062-070>075-280315-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
1010 PM CDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTH OF HIGHWAY 3 AND NORTH OF HIGHWAY 92.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL IOWA OVERNIGHT AND
SPREAD SOUTH THROUGH THE INTERSTATE 80 CORRIDOR. THE MAIN THREAT
WILL BE INTENSE RAINFALL RATES. ISOLATED AMOUNTS OF 2 TO 4 INCHES
ARE POSSIBLE...WHICH COULD CAUSE URBAN FLOODING OR LOCAL PONDING
OF WATER. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH DAMAGING
WIND GUSTS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ081>086-092>097-280315-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
1010 PM CDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTH OF HIGHWAY 92.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO SAG SOUTH OF HIGHWAY 92
AFTER MIDNIGHT. SEVERE WEATHER IS NOT ANTICIPATED AS THE STORMS
WILL GRADUALLY DECREASE IN COVERAGE AND INTENSITY. STRONGER STORMS
COULD PRODUCE WIND GUSTS TO 40 MPH...AS WELL IS ISOLATED RAINFALL
AMOUNTS GREATER THAN ONE INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING. NO SEVERE
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004>007-015>017-280315-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
1010 PM CDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

LOCALIZED URBAN FLOODING MAY OCCUR AS MODERATE RAIN IN THE WAKE OF
THUNDERSTORMS CONTINUES INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MOYER

In the hours before

Local storm report, Jul 26, 7:20 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND GST     ESTHERVILLE             43.40N 94.83W
07/26/2007  M64 MPH          EMMET              IA   ASOS

&&

STEACHOU
Local storm report, Jul 26, 9:23 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
923 PM CDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     3 WNW JOLLEY            42.50N 94.77W
07/26/2007                   CALHOUN            IA   TRAINED SPOTTER

            12 INCH TREE BRANCH DOWN

&&

CCOGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:18 PM CDTSevere Thunderstorm WarningDMXEmmet47 min
Jul 26, 7:35 PM CDTSevere Thunderstorm WarningDMXPalo Alto51 min
Jul 26, 7:48 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago49 min
Jul 26, 9:30 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.